Healings Health Uncategorized

contraception questions

July 18, 2016

 

Contraception for the Woman of today- what are we being offered? what do they do? what are the alternatives? During the sexual revolution, the oral Contraceptive pill was a symbol of freedom for women, it became the answer to managing fertility easily.

But what were women taking really? What was that little pill doing to their body? And what have been the long lasting effects on our society and planet?

In my Moon Circles the topic of contraception is always mentioned, and women are often confused about their options, very often unhappy with how they feel when using hormonal birth control and feel an enormous wieght of responsibility with this choice.

IMG_1222

 

Also, after a Moon Circle, many women choose to stop taking hormonal birth control. Quite simply because they really had no idea what the pill was, and what was happening to their body, or not happening, while on it.

Just to be clear, I do not recommend women come off birth control at all, I simply share with them about the wisdom of the cycles, the menstrual cycle being one of the cycles we explore. I also explain that while on the contraceptive pill, they are not experiencing a real menstrual period, but a withdrawal bleed from the hormones while taking the sugar pill. They are not actually ovulating while on the pill, the ovaries are shut down while taking it. This is shocking information for many women on the pill, or who have taken it in the past.

For some women the pill works beautifully for them, or other methods of hormonal birth control such as IUD, implants, patch, NuvaRing, injection without too many side effects, and that is wonderful.

It seems though for many women who come to my circle, that is not the case. I hear more distressed complaints about IUD’s now, but today I’ll share about the pill.

I get quite a bit of correspondence about coming off birth control after my workshops. There are many reasons women are taking it, sometimes for preventing pregnancy, sometimes for preventing menstruation, for painful menstruation symptoms, sometimes for ‘regulating a period’.. some have been on it since their teens for that reason, not really understanding that they were then not experiencing a real period all that time.

I thought I’d share a response to an email I received so that others who are experiencing the same thing might get some understanding on what happens when you come off the pill.

This question was in relation to not recommencing menstruation since coming off the pill. Experiencing post pill amenorrhea.

I am not a doctor or herbalist, or expert of any kind! I have learned from my teachers, and been a fertile woman for 28 years, tried many types of contraception including the pill for 6 years, had 4 children, and done research on this topic for myself and because I am constantly being asked about it, and I am constantly learning more and more as I meet women experiencing all sorts of symptoms and side effects from contraceptive methods. So this information I give below is a basic run down of what is happening and some things that may help.

My response….

So, you’ve probably been googling, and read that this is a normal occurrence when stopping the Pill after prolonged use.
Your periods have been ‘on the dot’ because you have been on the Pill and they were not real periods, just withdrawal bleeds from the hormones from the Pill.
Your ovaries have not been functioning the whole time you have been on the Pill. You have not been ovulating. They are still being told to stay off because you have built up amounts of these hormones in your system.
It’s only been a few months since you stopped, and this can continue for up to 6 months (or more if you were on it for many years).. there is nothing wrong, you are just detoxing from the Pill..
What needs to happen for you to get your blood back is for the stored hormones to be released, for you to ovulate, then release the unfertilised egg with the built up uterine lining.

So I would recommend not stressing! Let go, and give your body time to recover.
Mayan Abdominal Therapy would be wonderful for you.
Also vaginal steaming. You can do this yourself or go to a therapist.
You can get herbal support too if you have a good womens naturopath or herbalist. Chinese herbs also amazing, acupuncture too.

Start charting the Moon cycle, look at the Moon when you can.. see the waxing and waning, attune your body to it. This can help.
Reduce artificial light at night.

Love and support to you

Talulah xxx

I will be holding a circle on Contraception at the Wise Women Australia Herbal Conference in January 2017, registration is open now, come gather with us, it will be wonderful.

image by Natalie Trusler www.peachblossom.com

image by Natalie Trusler www.peachblossom.com

 

p.s. Here’s a page that describes well the process that is happening in your body.
I would think about not taking the hormones they are suggesting and just let your body detox and get back to it’s natural rhythm. Unless it goes over 6-8 months and you are concerned. Try natural methods first.

 

Written by Dr.M.D.Mazumdar, MD (link to the site at bottom)

Post pill amenorrhea is described as the loss of menstrual periods for at least 6 months after stopping birth control pills. The incidence of post-pill amenorrhea ranges from 0.2% to 3%.
Cause of Post-pill Amenorrhea

Post-pill amenorrhea is believed to be due to suppression of the pituitary gland by the birth control pills.

In a normal menstrual cycle, the pituitary gland produces hormones like Follicle Stimulating hormone (FSH) and Leutinizing Hormone(LH). These hormones stimulate the follicles in the ovary to develop.

The enlarging follicles produce estrogen as they grow and develop into maturity. Progesterone is produced after the follicle ruptures (called ‘ovulation’) at around the 14th day of the menstrual cycle. Estrogen and progesterone together cause the endometrium (inner uterine lining) to grow. A menstrual period is caused when this endometrium sheds at the end of the menstrual cycle.

All birth control pills contain the hormones, estrogen and progesterone.

When a woman takes these pills, the blood level of these hormones increases.

The high level sends a negative feedback to the pituitary gland indicating that there is sufficient estrogen and progesterone in the body. As a result the pituitary gland stops producing FSH and LH.

Ovulation does not occur without FSH and LH and pregnancy is prevented.

When a woman takes birth control pills for a sufficient length of time, the negative feedback to the pituitary gland may persist even after the pills are stopped.

This prevents ovulation and resumption of menstrual periods.

Sometimes post pill amenorrhea may be characterized by irregular and scanty periods rather than by complete stoppage of periods. But the cause is the same.

Diagnosis of Post-pill Amenorrhea
The diagnosis of post-pill amenorrhea is usually made when there is loss of periods after a prolonged history of taking birth control pills.

Ultrasonography will reveal ovaries with no signs of developing follicles and ovulation even after having stopped the pills for 6 months.

Blood tests showing a low level of FSH, LH and estrogen is usually sufficient to confirm the diagnosis.
Treatment of Post-pill Amenorrhea

The first line of treatment in case of post-pill amenorrhea is waiting for a spontaneous remission of the amenorrhea and a spontaneous occurance of periods.

The time limit is usually six months. But if the woman is anxious to get her periods, active treatment may be started after waiting for only three months.

The standard treatment of post-pill amenorrhea is by stimulating the pituitary to produce FSH and LH. This is done by the drug clomiphene citrate.

Clomiphene citrate is a drug which can block the estrogen receptors in the uterus and other reproductive organs. This sends a signal to the pituitary that there is no estrogen in the body.

The pituitary then starts to produce more and more FSH to cause growth of follicles in the ovaries. The enlarging folllicles produce estrogen which stimulates the inner lining of the uterus (endometrium) to grow. Shedding of this endometrium causes menstruation or periods.

Clomiphene needs to be taken for 3 months for regular periods to resume.

Although, progesterone is often prescribed in postpill amenorrhea, it is not effective in stimulating the development of follicles in the ovaries. Without follicular growth, ovulation does not occur and without ovulation, it is difficult to get regular periods, although anovular periods can occur from time to time.

– See more at: http://gynaeonline.com/post_pill.htm#sthash.W8QpL9Hp.dpuf

 

 

You Might Also Like

No Comments

Leave a Reply

Sacred-geometry-cirlce-big-galaxy